Tuesday, October 21, 2008

Topamax and Me

For several years I went to a very scary doctor. At first I thought scary doctor was good for me. He made me take my high blood pressure seriously. He talked to me about nutrition and dieting. He scared the crap out of me, but at the time I listened to him.

After a year of being his patient and dieting, I lost 27 pounds. Not bad for a year. But he wasn't happy with my cholesterol. My bad cholesterol was normal, but my good cholesterol was low and no matter what I did, it wouldn't budge. So he kept trying to talk me into taking cholesterol meds and I kept saying no. Finally he said it was not an option if I wanted to stay his patient so I caved and took the meds. The first cholesterol medicine attacked my joints within days and caused me unbearable pain. He took me off of that immediately and prescribed another one. I dutifully took it and, oh, how I wish I had stood my ground.

I started to be unable to sleep. I had panic attacks again. Worst of all, I started to gain weight, even though I was still maintaining 1200 calories a day and exercising regularly. I gained 29 pounds. I went to scary doctor in tears and told him the Crestor was destroying my quality of life. I researched this medicine online and found others suffering the same side effects. I needed to come off of it. He basically told me I was an idiot and refused to take me off of it. I stopped taking it and found a new doctor. Not only a new doctor, but one recognized as one of the top 100 internal medicine doctors in the US and a specialist in Metabolic Syndrome.

Two weeks after stopping the Crestor, the weight gain stopped. My new doctor flagged me as statin-intolerant and told me to never again let any doctor put me on cholesterol medicine. He took a battery of tests, ordered all of my old records and gave my body another month to try to right itself from the statin damage. I lost a whopping 1 pound. My body was in trouble. My doctor told me it needed help.

Enter Topamax. Topamax is a medicine used for anti-seizure and migraines but it has a peculiar side-effect of causing rapid weight loss. It also has a lot of other not very pleasant side effects. It's nickname is "Dopamax" and I see why. You have to understand, I didn't come to the decision to take this medication lightly. Bipolar disorder runs in my family and this medicine also has "mood stabilizing" effects. I have no desire to see that gene suddenly activated in my body. But I also can't stand being this weight and suffering from weight related illnesses. I took my first dose last night and have been slightly miserable all day.

When I was younger I tried pot a few times and really didn't like it all that much. I drink occasionally and enjoy being tipsy, but only once in a while. I'm just not someone who thrives on being "out of it." And that's exactly how I feel. I can deal with all of the other side effects, but the one thing I can't stand is not being on top of things. I am always the person who sees things before they happen and prevents mishaps. I think things through and offer solutions before anyone realizes there might be a problem. Today, I completely lost Monday. I thought it WAS Monday, not Tuesday (a listed side effect.) I know this will all dissipate, but...

But then I thought, maybe this is meant to be right now. I always feel so much stress at being so totally in charge and in control. Maybe I need to take these few months and accept that I can't be that person and just see if the world ceases to spin on its axis. So, I just wanted to give you a head's up if my future posts have a lot more typos or seem fairly fuzzy, they're coming from a muted brain right now.

3 comments:

charlitan said...

I take Topamax and have for years. youa re right it makes you a little slow and it makes your hands and geet tingle. It also made me tired, so I hd to take it at night, although that is weird.

I effing LOVE topamax. I lost about 10 lbs, but that's not why I love it. It makes me calm...

goosh!

charlitan said...

ok.

That should read "feet", not "geet"... although your geet may tingle too!

you will find the dopyness will wear off sooner than you think. I found that the secret is to talk slow... yes, me, talk s l o w.... it helped until my body adjusted.

Goosh!

tamjenic said...

I would definitely give it some more time. Glad you ditched the old doctor.

You sound a lot like me about the control issues. I wish I could let go for a few months.

And I'd like my geet to tingle too!

:-)